Winter Weather, Baxter
- When
- December 6, 8:00 PM CST to December 7, 2:00 AM CST
- Where
- Baxter forecast zone
- Reported by
- COOP Observer
- Coordinates
- 36.287, -92.337 (the zone’s center; the record gives no point)
An upper level low pressure system tracked across Arkansas from the evening of the 6th into the morning of the 7th. Although moisture was fairly limited, the low pressure was very efficient at wringing out the moisture that was available.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
An upper level low pressure system tracked across Arkansas from the evening of the 6th into the morning of the 7th. Although moisture was fairly limited, the low pressure was very efficient at wringing out the moisture that was available. The most significant snow fell east of a line from Mountain Home to Malvern and north of a line from Sheridan to Dumas. Most snowfall amounts were in the range from 0.5 inch to 2.5 inches, with a few totals near 3 inches. While most roadways were only wet, bridges and overpasses were covered in snow and ice. As a result, the morning commute on the 7th took far longer than usual. Dozens of accidents occurred in the Little Rock metropolitan area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 6, 5:37 PM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 537 PM CST TUE DEC 6 2011 .AVIATION... WIDESPREAD MVFR AND SCATTERED IFR CIGS CONTINUE AT ALL TAF SITES THIS EVENING. AN UPPER TROUGH WILL PUSH ACROSS AND TO THE EAST OF ARKANSAS BY ROUGHLY 18Z WEDNESDAY. AS IT APPROACHES TONIGHT...LIGHT DRIZZLE...SLEET OR SNOW SHOWERS WILL BE PRESENT SOUTH AND EAST OF A LINE FROM KTXK THROUGH KHOT AND UP TO KBVX. HAVE TEMPO GROUPS THROUGH 04Z AT KHOT AND KLIT TO ACCOUNT FOR REDUCED VSBY AND -SN. COULD SEE SIMILAR CONDITIONS AT KPBF AND KLLQ BUT WILL LEAVE OUT FOR NOW AND AMEND AS CONDITIONS WARRANT. WITH SLIGHT UPPER LEVEL RIDGING ON THE BACK SIDE OF THE TROUGH...CLOUDS SHOULD FINALLY CLEAR OUT IN EARNEST TOMORROW. KEPT BKN-OVC MVFR CIGS THROUGH THE NIGHT AND RETURN SITES TO VFR LEVELS FROM NORTHWEST TO SOUTHEAST. HAVE VFR CONDITIONS RETURNING TO KHRO BY ROUGHLY 15Z...KLIT 15-17Z...AND FINALLY KLLQ AROUND 19Z. && .PREV DISCUSSION... /ISSUED 252 PM CST TUE DEC 6 2011/ SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT A SLOW MOVING UPPER TROUGH...NOW CENTERED FROM THE GREAT LAKES THROUGH THE TEXAS PANHANDLE...WILL CONTINUE TO MOVE EASTWARD AND AFFECT THE FORECAST AREA THROUGH LATE WEDNESDAY. AVAILABLE MOISTURE IS LIMITED AT THIS TIME...AND ONLY SMALL CHANCES OF MEASURABLE PRECIPITATION ARE EXPECTED WITH THIS SYSTEM. BEST CHANCE OF MEASURABLE PRECIPITATION WILL BE ACROSS EASTERN SECTIONS...WHERE FAVORABLE JET STREAK DYNAMICS WILL AID TO LIFT OF THE ATMOSPHERIC COLUMN. COOLER THAN NORMAL...AND DRY CONDITIONS ARE EXPECTED THROUGH THE REST OF THE WEEK. LONG TERM...SATURDAY THROUGH TUESDAY SURFACE HIGH PRESSURE ON SATURDAY WILL BEGIN TO RETREAT EASTWARD...ALLOWING A BIT OF TIME FOR RETURN FLOW TO SET UP BEFORE ANOTHER FRONTAL SYSTEM APPROACHES FROM THE NORTHWEST. MODELS ARE HAVING SOME DIFFERENCES OF OPINION ON HOW MUCH RETURN FLOW WILL TAKE PLACE...AND THIS WILL AFFECT POPS AND PRECIP AMOUNTS. ECMWF GENERALLY KEEPS POPS LOWER AND MOST PRECIP CONFINED TO THE SOUTHERN PARTS OF THE CWA...WHILE THE GFS IS MUCH MORE LIBERAL WITH POPS AND COVERAGE. IN THE UPPER LEVELS A SHORTWAVE IS EXPECTED TO RIPPLE ACROSS THE AREA FROM THE SOUTHWEST. MODELS HAVE BEEN HAVING TROUBLE WITH THIS FEATURE IN TERMS OF ITS TIMING AND STRENGTH SO I DONT HAVE A GREAT DEAL OF CONFIDENCE IN THE SOLUTION BEING PRESENTED. FOR NOW I HAVE OPTED TO PLACE FAIRLY LOW POPS ACROSS THE CWA DURING THE LATTER HALF OF THE EXTENDED TERM DUE TO LACK OF CONFIDENCE IN TIMING AND THE DIFFERENCES IN MODEL SOLUTIONS AND CONTINUITY. IN THEORY THIS COULD END UP BEING A BETTER ORGANIZED PRECIP EVENT IF THE RETURN FLOW HAS ENOUGH TIME TO DEVELOP AND THE TIMING AND STRENGTH OF THE SHORTWAVE IS OPTIMAL...BUT THERE ARE STILL A LOT OF UNCERTAINTIES AT THIS POINT. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 35 26 44 25 / 10 20 20 0 CAMDEN AR 39 28 46 25 / 10 20 20 0 HARRISON AR 28 20 41 22 / 10 10 10 10 HOT SPRINGS AR 38 26 46 24 / 10 20 20 0 LITTLE ROCK AR 40 27 46 26 / 10 20 20 0 MONTICELLO AR 39 30 46 27 / 10 20 20 0 MOUNT IDA AR 34 24 45 23 / 10 10 10 0 MOUNTAIN HOME AR 32 22 42 22 / 10 10 10 0 NEWPORT AR 35 28 44 26 / 10 20 20 0 PINE BLUFF AR 38 29 46 27 / 10 20 20 0 RUSSELLVILLE AR 38 25 45 24 / 10 10 10 0 SEARCY AR 36 27 45 25 / 10 20 20 0 STUTTGART AR 37 29 45 27 / 10 20 20 0 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && AVIATION...64
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CST TUE DEC 6 2011 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CST TUE DEC 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT SOME FLOODING CONTINUES ACROSS THE AREA. AREAS OF CONCERN ARE TRIBUTARIES ALONG THE ARKANSAS RIVER INCLUDING THE FOURCHE LAFAVE AND PETIT JEAN...ALSO RIVERS AND STREAMS IN THE BLACK...LOWER WHITE...AND UPPER OUACHITA RIVER BASINS. A FEW FLURRIES ARE EXPECTED IN THE NORTH THIS MORNING. NO TRAVEL HAZARDS ARE EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ANOTHER COLD FRONT WILL MOVE ACROSS THE AREA FRIDAY. HOWEVER... MOISTURE WILL BE LIMITED AND NO PRECIPITATION IS EXPECTED WITH THIS SYSTEM. THE NEXT CHANCE OF RAIN WILL BE LATE SUNDAY INTO MONDAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 51
The national radar mosaic for the moment the first event began.
22 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, December 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 350612, 350613, 350614, 350615, 350616, 350617, 350621, 350624, 350625, 350626, 350629, 350630, 350631, 350618, 350619, 350620, 350622, 350623, 350627, 350628, 350632, 350633.